Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
CWD Answers Archives

Review the entire archive according to the date it was posted.

CWD_Answers_Icon
March 29, 2001

Daily Care

advertisement
Question from Camden, Tennessee, USA:

My 13 year old daughter, diagnosed with type�1 diabetes about three years ago, suffers from the dawn phenomenon. This tends to occur during the day as well and is never predictable. During the night, I monitor her because the glucose level will rise suddenly at any given time between 3:00 and 6:00 am. I then give her Humalog to bring her to the correct level before her morning dose and breakfast. Most of the time this doesn’t help, and the glucose continues to rise, even after the usual morning dose of Humalog and NPH. After several hours, the levels will lower and she can have food at lunchtime, but there are days that the levels stay up and even with the sliding scale of Humalog, her levels will not come down within range to even eat food. Yes, we have changed insulin injection sites to virgin areas, and we have tried changing bottles of insulin. Nothing seems to help.

Our diabetes team is very good, but I feel like I’m hitting a brick wall. I only just discovered that the term, “dawn phenomenon” is a real thing, and that is something I had to find on my own. The diabetes team have never told me that this condition is real. I’ve been made to feel as though and have been told that this is something that should not be happening and that we are doing things wrong for this condition to be there. How do I stop the dawn phenomenon when it tends to hold on all day at times?

Answer:

From: DTeam Staff

Are you sure she isn’t having hypoglycemia and rebound hyperglycemia?
Your daughter’s situation might well be clarified by monitoring sugar levels continuously for several days to try to sort out what’s happening in more detail. See The Continuous Glucose Monitoring System.
Maybe, you need to consider an insulin pump for your daughter. It seems to be the best way I’ve found to counter the dawn phenomenon.

LD

[Editor’s comment: At age 13, I suspect that a lot of what is happening is caused by the hormonal changes of puberty and the adolescent growth spurt which mandates a major change in insulin. I agree with Dr. Deeb that CGMS may provide some answers and that a pump is a good option. Most teenagers do much better on a pump or multiple daily injections using Ultralente as basal insulin and Humalog before or after meals based on carb content. In addition, you may be creating a vicious cycle of highs and lows by always giving extra Humalog. You need to look for patterns and then adjust the insulin.

SS]